Alert archive / Missouri / Red Flag Warnings in 2017

Red Flag Warning 5, NWS Springfield, MO

March 4, 201730 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this red flag warning at Mar 4, 2017, 2:49 AM CST for 30 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Mar 4, 2017, 11:16 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2017, 2:49 AM CST (08:49 UTC)
In effect from
Mar 4, 2017, 11:16 AM CST
Expired
Mar 4, 2017, 7:00 PM CST
In force
8 hr
Issued by
NWS Springfield, MO
All 33 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Douglas County, MO, Greene County, MO, Hickory County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, Maries County, MO, McDonald County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Ozark County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO, St. Clair County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Vernon County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 26 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2372 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
593 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WWUS83 KSGF 040849
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service SPRINGFIELD MO
249 AM CST Sat Mar 4 2017

...Red Flag Warning Today...

.Fire danger will be extremely high today.

A very dry airmass coupled with gusty south winds will create an
environment for a rapid spread of wildland fires from midday into
the early evening.

KSZ073-097-101-MOZ055>058-066>070-077>081-088>095-101>103-050100-
/O.UPG.KSGF.FW.A.0003.170304T1600Z-170305T0000Z/
/O.NEW.KSGF.FW.W.0005.170304T1800Z-170305T0100Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Barton-Cedar-Polk-Dallas-Laclede-
Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-Christian-
McDonald-Barry-Stone-
249 AM CST Sat Mar 4 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR LOW RELATIVE HUMIDITY LEVELS AND GUSTY SOUTH WINDS 
FOR AREAS ROUGHLY NORTHWEST OF A BRANSON TO ROLLA LINE...

The National Weather Service in SPRINGFIELD has issued a Red Flag
Warning, which is in effect from noon today to 7 PM CST this
evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 073, 097, and 101.Fire
  weather zones 055, 056, 057, 058, 066, 067, 068, 069, 070, 077,
  078, 079, 080, 081, 088, 089, 090, 091, 092, 093, 094, 095, 101,
  102, and 103. This is roughly northwest of a Branson to Rolla
  line.

* WIND...Sustained winds of 15 to 25 mph with higher gusts up to
  35 mph are expected on today.

* HUMIDITY...Relative humidity values will range from 20 to 30 
 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
 Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Lindenberg
3 follow-up statements
329 
WWUS83 KSGF 041631
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service SPRINGFIELD MO
1031 AM CST Sat Mar 4 2017

...Red Flag Warning Today...

.Fire danger will be extremely high today.

A very dry airmass coupled with gusty south winds will create an
environment for a rapid spread of wildland fires from midday into
the early evening.

KSZ073-097-101-MOZ055>058-066>070-077>081-088>095-101>103-050045-
/O.CON.KSGF.FW.W.0005.170304T1800Z-170305T0100Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Barton-Cedar-Polk-Dallas-Laclede-
Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-Christian-
McDonald-Barry-Stone-
1031 AM CST Sat Mar 4 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR LOW RELATIVE HUMIDITY LEVELS AND GUSTY SOUTH WINDS FOR AREAS
ROUGHLY NORTHWEST OF A BRANSON TO ROLLA LINE...

* AFFECTED AREA...Fire weather zones 073, 097, and 101.Fire 
  weather zones 055, 056, 057, 058, 066, 067, 068, 069, 070, 
  077, 078, 079, 080, 081, 088, 089, 090, 091, 092, 093, 094, 
  095, 101, 102, and 103. This is roughly northwest of a Branson 
  to Rolla line. 

* WIND...Sustained winds of 15 to 25 mph with higher gusts up 
 to 35 mph are expected on today. 

* HUMIDITY...Relative humidity values will range from 20 to 30 
 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
 Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Griffin
633 
WWUS83 KSGF 041716
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service SPRINGFIELD MO
1116 AM CST Sat Mar 4 2017

...Red Flag Warning Today...

.Fire danger will be extremely high today.

A very dry airmass coupled with gusty south winds will create an
environment for a rapid spread of wildland fires from midday into
the early evening.

MOZ071-082-096-104-105-050100-
/O.EXB.KSGF.FW.W.0005.170304T1716Z-170305T0100Z/
Phelps-Texas-Douglas-Taney-Ozark-
1116 AM CST Sat Mar 4 2017

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR LOW
RELATIVE HUMIDITY LEVELS AND GUSTY SOUTH WINDS FOR AREAS ROUGHLY
NORTHWEST OF A BRANSON TO ROLLA LINE...

The National Weather Service in SPRINGFIELD has issued a Red Flag
Warning, which is in effect until 7 PM CST this evening. 

* AFFECTED AREA...Fire weather zones 073, 097, and 101.Fire 
  weather zones 055, 056, 057, 058, 066, 067, 068, 069, 070, 
  077, 078, 079, 080, 081, 088, 089, 090, 091, 092, 093, 094, 
  095, 101, 102, and 103. This is roughly northwest of a Branson 
  to Rolla line. 

* WIND...Sustained winds of 15 to 25 mph with higher gusts up 
 to 35 mph are expected on today.

* HUMIDITY...Relative humidity values will range from 20 to 30 
 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
 Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ073-097-101-MOZ055>058-066>070-077>081-088>095-101>103-050100-
/O.EXT.KSGF.FW.W.0005.170304T1716Z-170305T0100Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Barton-Cedar-Polk-Dallas-Laclede-
Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-Christian-
McDonald-Barry-Stone-
1116 AM CST Sat Mar 4 2017

...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM CST THIS EVENING FOR
LOW RELATIVE HUMIDITY LEVELS AND GUSTY SOUTH WINDS FOR AREAS
ROUGHLY NORTHWEST OF A BRANSON TO ROLLA LINE...

* AFFECTED AREA...Fire weather zones 073, 097, and 101.Fire 
  weather zones 055, 056, 057, 058, 066, 067, 068, 069, 070, 
  077, 078, 079, 080, 081, 088, 089, 090, 091, 092, 093, 094, 
  095, 101, 102, and 103. This is roughly northwest of a Branson 
  to Rolla line. 

* WIND...Sustained winds of 15 to 25 mph with higher gusts up 
 to 35 mph are expected on today.

* HUMIDITY...Relative humidity values will range from 20 to 30 
 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
 Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Griffin
728 
WWUS83 KSGF 050059
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service SPRINGFIELD MO
659 PM CST Sat Mar 4 2017


KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-101>105-050200-
/O.EXP.KSGF.FW.W.0005.000000T0000Z-170305T0100Z/
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Jasper-Dade-Greene-Webster-Wright-Newton-Lawrence-
Christian-Douglas-McDonald-Barry-Stone-Taney-Ozark-
659 PM CST Sat Mar 4 2017

...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR  
FIRE WEATHER ZONES 055, 056, 057, 058, 066, 067, 068, 069, 070, 
071, 073, 077, 078, 079, 080, 081, 082, 088, 089, 090, 091, 092, 
093, 094, 095, 096, 097, 101, 101, 102, 103, 104, AND 105...

Overall south winds will diminish. An elevated fire danger will
continue this evening as the humidity recovers only very slowly. 

$$

DSA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Mar 4, 2:24 AM CST, 25 minutes earlier.

Area forecast discussion, Mar 4, 2:24 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
224 AM CST Sat Mar 4 2017

.SYNOPSIS...
Issued at 224 AM CST Sat Mar 4 2017

Some upper ridging was located across the Plains early this
morning with a low level jet situated from the Plains into the mid
MS valley. Fairly dry sounding from last evening at SGF (0.33 pw).
Main focus in the short term will be with fire weather concerns
today with a dry air mass in place and gusty south-southwest wind
picking up this afternoon. In the longer term...thunderstorm
chances to begin the upcoming work week.

&&

.SHORT TERM...(Today and tonight)
Issued at 224 AM CST Sat Mar 4 2017

For today, elevated to significant fire weather conditions are
expected to develop, especially over the western portion of the
CWA. Dewpoints are not expected to recover enough yet today with
afternoon humidity levels expected to dip into the mid 20s. The
biggest problem today will be with the already dry fuels moistures
and the strong wind. From the afternoon until around 7 pm, will
see RH values from the mid 20s to low 30s combind with with wind
gusts of 25 to 35 mph over the western half of the CWA Driest air
will be over the eastern CWA, but will also have lesser winds. The
pressure gradient will tighten up over the western half of the CWA
with low pressure to the west and a high to the east. Plan is to
convert the Fire weather watch to a red flag warning today. Will
keep the same counties roughly northwest of a Branson to Rolla
line, but have adjusted the time to an 18z-01z time frame to
conincide with the gustiest winds and lowest RH values. RH values
will recover tonight due to normal nocturnal recovery and also we
will be advecting in some Gulf moisture into the region from the
south. Winds will stay up tonight, but not nearly as gusty as
during the day. So, red flag conditions should end in the early
evening.

.LONG TERM...(Sunday through Friday)
Issued at 224 AM CST Sat Mar 4 2017

Due to the aforementioned increase in Gulf moisture tonight, fire
conditions should remain in the limited category on Sunday,
despite having another day of gusty south winds. Couldn't rule out
a stray shower or two, but the majority of precipitation will hold
off until Monday.

Temperatures will be quite mild again on Sunday and Monday with
60s's and some 70's Monday ahead of an approaching shortwave. Will
see increasing instability ahead of a cold front on Monday and
will see shower and thunderstorm chances increase by late in the
day, but especially in the evening hours. The cold front should
sweep through most of the area by 06z-09z with much drier air
moving in behind the front.

High pressure will build into the area on Tuesday with a dry air
mass. With gusty winds and dry air, there may be another elevated
to significant fire weather risk on Tuesday. The high pressure
will move overhead on Wednesday with a more calm wind.

As the high shifts east for the end of the week, moisture will
begin to increase again from the Gulf with another chance of
showers and thunderstorms by late Friday into Friday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1139 PM CST Fri Mar 3 2017

KSGF/KJLN/KBBG tafs: VFR. South winds will remain moderately
gusty at times, especially on Saturday. Progged vertical wind
profiles continue to support the mention of low level wind shear
tonight and early Saturday morning before the nighttime inversion
mixes out after 14z-15z.

&&

.FIRE WEATHER...
Issued at 224 AM CST Sat Mar 4 2017

Red flag conditions are expected to develop by midday across the
western half of the area, roughly northwest of a Branson to Rolla
line. RH values of the mid 20s to low 30s and wind gusts of 25 to
35 mph are expected from midday into the early evening hours. A
red flag warning will be issued for these areas from around noon
through 7 pm.

While it will be windy again on Sunday, Gulf moisture will
continue to stream northward into the area tonight into Sunday
which should diminish the fire weather risk.

Another elevated to significant fire weather risk may develop on
Tuesday as high pressure continues to build into the area with a
dry air mass.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Fire Weather Watch from 10 AM CST this morning through this
     afternoon for MOZ055>058-066>070-077>081-088>095-101>103.

KS...Fire Weather Watch from 10 AM CST this morning through this
     afternoon for KSZ073-097-101.

&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...DSA
FIRE WEATHER...Lindenberg
Hazardous weather outlook, Mar 3, 11:28 PM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1128 PM CST Fri Mar 3 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050530-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1128 PM CST Fri Mar 3 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Significant fire weather conditions will continue into
  Saturday. Southerly winds will be quite gusty through the
  weekend...with gusts above 35 MPH each day.

  Strong to severe thunderstorms are becoming more likely on
  Monday and Monday night. Area interests should check later
  forecasts as details become better understood through the
  weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Local storm report, Mar 3, 10:37 PM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1037 PM CST FRI MAR 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TORNADO          3 N BUFFALO             37.68N 93.10W
03/01/2017                   DALLAS             MO   NWS STORM SURVEY

            A NWS STORM SURVEY INDICATED THAT A BRIEF
            AND WEAK EF-0 TORNADO TOUCHED DOWN JUST
            NORTH OF BUFFALO ALONG ROCKET ROAD. THE
            TORNADO STARTED JUST WEST OF HIGHWAY 65
            ALONG HWY C AND ENDED NEAR ROCKET ROAD AND
            HIGHWAY 73. THERE WERE SEVERAL TREES BLOWN
            DOWN AS WELL AS NUMEROUS LARGE TREE
            BRANCHES. THERE WAS DAMAGE TO SEVERAL
            OUTBUILDINGS AND BARNS. ONE BARN WAS
            COMPLETELY DESTROYED. A TRUCK WAS SEVERELY
            DAMAGED FROM DEBRIS. ONE HOME HAD SEVERE
            ROOF DAMAGE. THE PATH WAS APPROXIMATELY 1
            MILE LONG AND 100 YARDS WIDE WITH WINDS
            ESTIMATED UP TO 80 MPH.

&&

MG

Nearby

Red Flag Warnings in Missouri, 2017Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.